Format

Send to

Choose Destination
Clin Toxicol (Phila). 2008 Dec;46(10):1071-3. doi: 10.1080/15563650802334671.

Acute demyelinating encephalitis due to Abrus precatorius poisoning--complete recovery after steroid therapy.

Author information

1
Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry, India. drksahoo@gmail.com

Abstract

INTRODUCTION:

Poisoning from Abrus precatorius is attributed to a toxalbumin (abrin) that acts by inhibiting protein synthesis and rarely can cause immuno-mediated demyelination. We report a case of abrin poisoning with demyelination.

CASE REPORT:

A 19-year-old man presented with a history of ingesting crushed Abrus precatorius seeds following a family quarrel. He developed vomiting, abdominal pain, and bloody diarrhea, followed by a seizure and an altered sensorium. Magnetic resonance imaging (MRI) of the brain showed demyelination in the bilateral-medial temporal lobes. The patient was treated with supportive care, and intravenous methylprednisolone followed by oral prednisone, and recovered fully.

DISCUSSION:

Abrin is an immuno-modulator that may cause immune-mediated demyelination. We report the clinical course of a patient with demyelination after abrin poisoning, treated with corticosteroids, and document his clinical recovery.

CONCLUSION:

Demyelination is a rare complication of Abrus precatorius poisoning. In our case, the demyelination was demonstrated by MRI. Although our patient appeared to recover completely following methylprednisolone therapy, the suggestion that methylprednisolone or other corticosteroids might be useful in treating this demyelination needs experimental verification and clinical validation before concluding that it is a beneficial therapy.

PMID:
18763153
DOI:
10.1080/15563650802334671
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center